Keywords:Rhabdomyolysis, Phenytoin, Drug
Rhabdomyolysis is a potentially life-threatening syndrome that can develop from a variety of causes. The most common causes are muscle injury, alcohol abuse, drugs, toxins and increased muscular activity. Phenytoin is one of the drugs that rarely cause rhabdomyolysis. We present the case of a man who developed rhabdomyolysis following phenytoin treatment.
Vanholder R, Sever MS, Erek E, Lameire N. Rhabdomyolysis. J Am Soc Nephrol. 2000;11:1553-61.
Dursun H. Hypercreatininemia without rhabdomyolysis following fenofibrate therapy. J Tepecik Teaching Hospital. 2012;22(2):121-3.
Lipkind GM, Fozzard HA. Molecular model of anticonvulsant drug binding to the voltage-gated sodium channel inner pore. Mol Pharmacol. 2010;78:631-8.
Korman LB, Olson MJ. Phenytoin induced hepatitis, rhabdomyolysis, and renal dysfunction. Clin Pharm. 1989;8:514-5.
Santos-Calle FJ, Borras-Blasco J, Navarro-Ruiz A, Plaza Macias I. Unsuspected rhabdomyolysis associated with phenytoin. Int J Pharmacol Ther. 2005;43:436-40.
Kim YH, Lee CU, Kim KH, Kim SH, Shin BC, Seo HR, et al. Rhabdomyolysis as a manifestation of phenytoin-induced anticonvulsant hypersensitivity syndrome. Korean J Asthma Allergy Clin Immunol. 2007;27:66-9.
Engel JN, Mellul VG, Goodman DB. Phenytoin hypersensitivity: a case of severe acute rhabdomyolysis. Am J Med. 1986;81:928-30.
Zwaenepoel B, Le Roy S, Decruyenaere A, Parys S, Schurgers M, Stevens O. Letter to the editor: phenytoin-induced rhabdomyolysis. Acta Neurologica Belgica. 2019;119(2):293-4.
Di Russo P, Perrini P, Benedetto N, Siciliano G. Phenytoin-induced rhabdomyolysis: timely recognition for safely remission. Neurol India. 2016;64(4):793-4.